What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 15, 2:46 PM CST, 14 minutes earlier.
Area forecast discussion, Aug 15, 2:46 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
346 PM CDT Tue Aug 15 2023
...New SHORT TERM, LONG TERM, MARINE...
.SHORT TERM...
(This evening through Thursday night)
Issued at 319 PM CDT Tue Aug 15 2023
Biggest story in the short term is the front (I hesitate to call
it "cold") passing through the local area this afternoon and into
this evening. Thought there might be something wrong with the
radar, but it turns out those higher reflectivity values along the
frontal boundary are, in fact, showers and thunderstorms. Expect
coverage to remain scattered to locally numerous along the
frontal boundary as it sags southeastward through the remainder of
the afternoon and early evening. This should bring much needed
rain to some areas. Though overall totals are still forecast to be
fairly low, some places could luck out and pick up a half inch or
more from the isolated heavier storms. This convective activity
should diminish after sunset as we lose the added forcing of
daytime heating, and thus generally have any POPs dropping off by
the 03z-04z timeframe.
While we won't see much in the way of cooling behind the front,
it will usher in some drier air. This should allow for a bit more
cooling overnight and morning lows are forecast to drop to near
or even, dare I say it, a degree or two below normal for 1-2
nights. Despite the cooler mornings, afternoon temperatures will
remain above normal, though the magnitude of the anomaly will be a
bit lower (especially tomorrow) compared to what we've been
experiencing lately.
By Thursday, the high starts to build back into the area and
acting like it hasn't already overstayed its welcome. And as has
been the case lately, it's not coming alone. It's bringing its
uninvited friend humidity along with it. This will unfortunately
mark the start of another stretch of heat index values crossing
the century mark, though headline conditions look to hold off
until Friday.
&&
.LONG TERM...
(Thursday through Monday night)
Issued at 319 PM CDT Tue Aug 15 2023
For the end of this week into early next week, the upper level ridge
situated west of the region will slowly move into the mid
Mississippi River Valley. As it does so, it will expand quite
impressively in areal size extending from Canada to the Gulf Coast
and the Rocky Mountains to the Atlantic Coast. Shouldn't be much
surprise though considering the sweltering summer we've experienced
so far in 2023. The position of the center of the ridge in proximity
to the CWA puts the southern portion of the CWA right on the
periphery of this high pressure. Thus, could see some daily shower
and thunderstorm along the coastal parishes of Louisiana. There's
some possibility that convection will spread as far north of I-10,
but that'll completely depend on the exact position of the center of
the ridge and how far south it spreads. Chances aren't looking
particularly good though as medium range models generally show
convection staying mostly offshore.
From a temperature perspective, should see highs well into the upper
90s most days with 100+ temps likely for as much or more than half
of the CWA. Latest dewpoint guidance shows them to be slightly less
than they have been, meaning more like mid to upper 70s instead of
just upper 70s to low 80s. While this won't help much, but may limit
peak heat indices to heat advisory type numbers rather than
excessive heat warning temps. At least that's what we can hope
for.
&&
.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Tue Aug 15 2023
Generally expecting benign and VFR conditions at the TAF sites
through the period. The one question is whether any of the sites
are directly affected by showers and thunderstorms late this
afternoon and into the early evening as a "cold" front moves
through the region. Most CAM guidance indicates showers and
storms should refire along the frontal boundary around 21-22z and
dissipate by 04z. Have included vicinity groups at ASD, MSY, NEW,
HUM, and GPT where probabilities are highest. Will need to
monitor trends and issue short term amendments for any of the
scattered showers/storms that my directly affect the terminals.
&&
.MARINE...
Issued at 319 PM CDT Tue Aug 15 2023
Frontal boundary will drop into the coastal waters tonight with
slightly drier air moving in behind it. The dry air advection will
lead to a brief period of enhanced winds, but current forecast
keeps winds just below caution criteria except for an hour or two
around sunset, so will hold off on issuing any headlines but
evening shift will need to monitor for any short term trends that
suggest a short-duration headline is needed. Beyond tonight, the
main marine concern will be the threat of daily thunderstorms.
Somewhat better potential for storms over the open waters than
what we've seen for the last week or so, though activity should
remain isolated to scattered in nature through the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 67 92 66 97 / 10 0 0 0
BTR 72 96 72 101 / 10 0 0 0
ASD 72 95 73 98 / 50 0 10 10
MSY 78 94 78 98 / 60 10 10 10
GPT 73 93 75 95 / 60 10 10 10
PQL 73 94 72 96 / 60 10 10 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Heat Advisory until 7 PM CDT this evening for LAZ034>037-039-
046>048-071.
Excessive Heat Warning until 7 PM CDT this evening for
LAZ056>060-064>070-076>090.
GM...None.
MS...Heat Advisory until 7 PM CDT this evening for MSZ068>071-077.
Excessive Heat Warning until 7 PM CDT this evening for
MSZ083>088.
GM...None.
&&
SHORT TERM...DM
LONG TERM....ME
AVIATION...DM
MARINE...DMIn the hours before
Special weather statement, Aug 15, 1:51 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service New Orleans LA
251 PM CDT Tue Aug 15 2023
LAZ079-MSZ077-152015-
Northern St. Tammany LA-Pearl River MS-
251 PM CDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of central St. Tammany
Parish in southeastern Louisiana and southwestern Pearl River
Counties through 315 PM CDT...
At 251 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Picayune, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Picayune and Pearl River.
This includes the following Interstates...
Interstate 59 in Louisiana between mile markers 7 and 11.
Interstate 59 in Mississippi between mile markers 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3055 8957 3050 8962 3050 8965 3048 8965
3046 8967 3046 8969 3044 8968 3035 8978
3053 8996 3065 8980
TIME...MOT...LOC 1951Z 311DEG 5KT 3054 8980
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ZeringueSpecial weather statement, Aug 15, 2:11 PM CST, 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
311 PM CDT Tue Aug 15 2023
LAZ039-079-MSZ077-152045-
Washington LA-Northern St. Tammany LA-Pearl River MS-
311 PM CDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of north central St.
Tammany, southeastern Washington Parishes in southeastern Louisiana
and southwestern Pearl River Counties through 345 PM CDT...
At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crossroads, or 7 miles southeast of Bogalusa, moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Picayune, Sun and Bush.
This includes Interstate 59 in Mississippi between mile markers 6 and
9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3075 8989 3076 8968 3053 8962 3053 8994
TIME...MOT...LOC 2011Z 358DEG 7KT 3069 8979
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ZeringueSpecial weather statement, Aug 15, 2:18 PM CST, 42 minutes before
Special Weather Statement
National Weather Service New Orleans LA
318 PM CDT Tue Aug 15 2023
LAZ079-152045-
Northern St. Tammany LA-
318 PM CDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of northwestern St.
Tammany Parish through 345 PM CDT...
At 318 PM CDT, Doppler radar was tracking a strong thunderstorm near
Folsom, or 8 miles north of Covington, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Covington, Abita Springs, Folsom and Bush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3067 9003 3061 8983 3038 8997 3042 9005
3055 9025 3059 9025 3070 9018
TIME...MOT...LOC 2018Z 299DEG 16KT 3060 9015
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ZeringueSpecial weather statement, Aug 15, 2:39 PM CST, 21 minutes before
Special Weather Statement
National Weather Service New Orleans LA
339 PM CDT Tue Aug 15 2023
LAZ079>082-152115-
Central Tangipahoa LA-Lower Tangipahoa LA-Northern St. Tammany LA-
Southwestern St. Tammany LA-
339 PM CDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of west central St.
Tammany and southeastern Tangipahoa Parishes through 415 PM CDT...
At 339 PM CDT, Doppler radar was tracking a strong thunderstorm near
Robert, or 8 miles southeast of Hammond. This storm was nearly
stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hammond, Ponchatoula, Madisonville and Robert.
This includes Interstate 12 between mile markers 41 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3057 9027 3039 9012 3028 9038 3028 9039
3029 9040 3050 9045
TIME...MOT...LOC 2039Z 334DEG 4KT 3045 9033
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ZeringueSpecial weather statement, Aug 15, 2:55 PM CST, 5 minutes before
Special Weather Statement
National Weather Service New Orleans LA
355 PM CDT Tue Aug 15 2023
LAZ083-152130-
Northern Livingston LA-
355 PM CDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of northwestern
Livingston Parish through 430 PM CDT...
At 355 PM CDT, Doppler radar was tracking a strong thunderstorm near
Livingston, or 9 miles east of Denham Springs, moving west at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Denham Springs, Walker, Livingston and Watson.
This includes Interstate 12 between mile markers 10 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3049 9097 3054 9098 3056 9097 3058 9099
3059 9098 3061 9094 3057 9071 3039 9072
3037 9093 3040 9095 3040 9097 3041 9096
3042 9098 3046 9099
TIME...MOT...LOC 2055Z 093DEG 18KT 3049 9080
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Zeringue